Banner
    Do Anti-depressants Cause Parkinson's Disease?
    By News Staff | April 27th 2007 08:13 PM | 5 comments | Print | E-mail | Track Comments

    Depression may be an early symptom of Parkinson's disease, according to research that will be presented at the American Academy of Neurology's 59th Annual Meeting in Boston, April 28 – May 5, 2007.

    The study looked at whether people who are taking antidepressant medications are more likely to develop Parkinson's disease than people who are not taking the medications. It found that, in the year before their Parkinson's disease was diagnosed, people who were taking antidepressants were nearly twice as likely to develop Parkinson's disease as those who were not taking antidepressants.



    "This should not be interpreted as evidence that antidepressants cause Parkinson's disease," said Miguel Hernan, MD, DrPH, of Harvard School of Public Health in Boston. "The relationship is only apparent in the year before the onset of the disease, which suggests that depression is an early symptom of the disease."

    For the study, researchers examined a database of more than three million people in the United Kingdom and identified 1,052 people with Parkinson's disease and matched them with 6,634 people without the disease. Then they looked at antidepressant use before the onset of Parkinson's disease.

    The increased risk of developing Parkinson's in the year before diagnosis was true for both men and women, across age groups, and for those who used both types of antidepressants, tricyclic antidepressants and SSRIs, or selective serotonin reuptake inhibitors.

    Source: American Academy of Neurology.


    Comments

    My Mother was on Lithium for over 20 years. She had no choice but to take it, as she was a manic depressive. She devloped Parkinsons Disease. What a horrbile, horrible disease and an awful death. It is my belief that the drugs caused the Parkinsons disease.

    Like the above comment, my mom has also been on antidepressants/lithium for a long time, over ten years at least.
    She has just been officially diagnosed with Parkinson's though I suspected the Parkinson's / Antidepressant connection several years ago when her tremors got worse.
    I think doctors and drug companies are using people as guinea pigs here. The article says "This should not be interpreted as evidence that antidepressants cause Parkinson's disease" ... sorry but I DO interpret it as evidence, hopefully the truth will be revealed before the entire U.S. is on antidepressants.

    Bonny Bonobo alias Brat
    At a slight tangent you might be interested to know that in In 2007 the World Health Organisation issued a warning about a correlation between people taking statin drugs such as Lipitor and developing ALS, otherwise known as Motor Neurone Disease. See http://www.spacedoc.net/ALS_statins.html Quote “Now that we have been warned by Ralph Edwards of the World Health Organization, researchers are finally beginning to warn about the special tendency of neurodegenerative diseases such as ALS in statin users.” Quote “Recently a neuroscientist, V. Meske, reported in the European Journal of Neuroscience a very relevant study about the ability of statin drugs to cause neuronal degeneration. To refresh your memory statin drugs are designed to inhibit cholesterol synthesis [in the liver] by their effect on the mevalonate pathway. It seems that a consequence of the inhibitory effect of statin drugs on the mevalonate pathway is the induction of abnormal tau protein phosphorylation.” Quote “Tau protein phosphorylation goes on to form neurofibrillatory tangles, long known to be the prime suspect in causing the slowly progressive neuronal degeneration of Alzheimer's disease. Sometimes this process is accompanied by Beta amyloid deposition but more commonly not. Research scientists are now finding that this mechanism appears to be true for ALS and many other forms of neurodegenerative diseases as well. They have even coined a new word for this, the taupathies.”
    My latest forum article 'Australian Researchers Discover Potential Blue Green Algae Cause & Treatment of Motor Neuron Disease (MND)&(ALS)' Parkinsons's and Alzheimer's can be found at http://www.science20.com/forums/medicine
    Bonny Bonobo alias Brat
    Unfortunately not many doctors know of the connection between statins and neurogenerative diseases. When my mother was dying of MND the doctor happily continued to prescribe Lipitor for her, until I found this research. Most of the other MND sufferers that I met through MND workshops were also taking Lipitor and had been taking it before they developed MND.
    My latest forum article 'Australian Researchers Discover Potential Blue Green Algae Cause & Treatment of Motor Neuron Disease (MND)&(ALS)' Parkinsons's and Alzheimer's can be found at http://www.science20.com/forums/medicine
    I was diagnosed with depression back in 1999,(a female age 35yrs), my depression got so severe that the my Psychiatrist told my parents the only way to get her out of her state, since many anti-depressants werent working for me at that time (and i was on many diff. ones)!!! He decided to put me through 12 ECT (electric shock therapy) in one months time. This is where they have to put you to sleep, put a piece of rubber between your teeth, hook your entire body esp. your head up to electrodes & shock you at several level intensities throughout your treatment period. This sounds so very barbaric but at the time i guess they didn't know what to do for me. I was a single mom of a 12yr old son, who desperately needed his mother at that age. What i didn't realize til later, these treatments make you lose your memory for several months to a yr. Everyone in my family thought i would be changed overnite after the month of shock therapy. Yes, the depression did get better & i was able to leave my home again & get out of bed in the mornings. But what bothered me so bad was the fact that the 1st yr after treatment, me & my son went on a few vacations (camping, to the beach) just local trips. Yrs later i ask him when i come across pictures or things i bought as souvenirs, i would ask my son where did i get this or when were we there (looking back at the pics). It is now 2012, I am age 47 yrs. and after treatment i had been diagnosed with having Bi-Polar Disease. I have been on anti-depressants, anti-anxiety, lithium(for manic-depression), & a prescribed sleep medication along with a statin drug for chlorestoral. I'm un-fort. still on these meds. many yrs. (13yrs.) I still suffer with anxiety & depression to the point that it is hard to just put my feet on the floor in the morning, most times i can't sleep at nite therefore i am not rising until the afternoon!! After reading studies of Parkinson's disease & Alzteimer's poss. being linked to depression & the studies of how anti-depressants could speeding up the process of these diseases, I wonder if i would be better off completely going off all the meds. I am very conscience of my health & workout daily, i watch what i eat. I HAVE NOTICED in this past YEAR my hands shaking the the so called tremors starting, alot of my family & friends would notice it before i would & thats when they would question my why i was shakey!! My response was always, "i guess it's just a bit of anxiety!" Now i am really beginning to become concerned. I am only 47yrs old, to some of you, this may sould old but to me i have alot of living to do yet. So what is the verdict??? Should i talk to my once a month doc. who prescribes me my meds. I really feel like the depression & anxiety never, ever went away completely. But then there is the fear & question-of how will i be each day, if i take myself off of the meds. all together. What is the solution???? Is there any such supplements or vitamins with NO poss. side effects that can help me just the same as what i am on???